Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Lubbock, TX

May 5, 2002Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 5, 2002, 7:27 PM CDT for Swisher County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2002, 7:27 PM CDT (00:27 UTC)
Expired
May 5, 2002, 8:30 PM CDT
In force
63 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Swisher County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 7:35 PM CDTTornado F0Wayside, TXThe tornado remained over open country and no damage or injuries were reported. The tornado path length and width were estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2227 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 060027
SVRLBB
TXC437-060130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
727 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWISHER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 830 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  BASEBALLS 13 MILES SOUTHWEST OF KRESS...OR ABOUT 14 MILES NORTHWEST
  OF PLAINVIEW...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  KRESS...
  TULIA...
  HAPPY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3432 10199 3431 10147 3474 10148 3474 10197

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:50 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 5, 3:50 PM CDT, 3 hours 37 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...CORRECTED CCF
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT SUN MAY 5 2002

MAIN FOCUS FOR FORECAST WILL BE FOR TONIGHT. DRYLINE HAS REMAINED
IN EXTREME EASTERN NEW MEXICO. LEFTOVER BOUNDARY FROM THIS MORNINGS
CONVECTION HAS BECOME ILL DEFINED BUT IT APPEARS TO HAVE MOVED
NORTHWARD INTO THE ROLLING PLAINS AND NORTHERN SOUTH PLAINS BASED
ON WHERE STRATUS/LOW LEVEL WARM AIR ADVECTION STILL OCCURRING.
VERY UNSTABLE AIRMASS EAST OF THE DRYLINE WITH CAPE VALUES BETWEEN
2500-3500 J/KG AND MID LEVEL FLOW OF 50 KNOTS COMING OUT OF NEW
MEXICO WILL SET THE STAGE FOR THE DEVELOPMENT OF SUPERCELLS OVER
THE REGION THROUGH THIS EVENING. MODELS STILL HOLD ON TO IDEA THAT
THE BOUNDARY WILL REMAIN OVER THE NORTHEAST PORTION TO ACT AS A
FOCUS FOR CONTINUED DEVELOPMENT THROUGH THE NIGHT. WILL WORD MAINLY
EVENING STORMS FOR THE SOUTH PLAINS AND FOR THE ROLLING PLAINS AND
SOUTHEAST TEXAS PANHANDLE OVERNIGHT. ONE FEATURE TO NOTE ON WATER
VAPOR IMAGERY IS THE SPEED MAX LIFTING NORTHEAST THROUGH THE
TEXAS BIG BEND. STORMS HAVE FIRED ALONG THE DRYLINE IN SOUTHWEST
TEXAS IN INCREASING MOIST UPSLOPE THROUGH THE TRANS PECOS. THIS
ACTIVITY WILL BE MOVING NORTHEAST TOWARD THE REGION.

WILL CONTINUE GOING FORECAST FOR SLIGHT CHANCE POPS ALONG THE
DRYLINE EAST OF THE CAPROCK FOR MONDAY. MODELS MAY BE ANXIOUS
IN MOVING MOISTURE EAST. FRONT WILL MOVE INTO AREA BY THURSDAY
WITH ANOTHER CHANCE FOR STORMS FRIDAY AND SATURDAY AS ANOTHER
TROUGH MOVES INTO THE SOUTHWEST UNITED STATES.

FRIONA      55/89/52/91 4000
TULIA       59/91/57/92 4000
LUBBOCK     61/94/60/95 4000
BROWNFIELD  60/95/58/96 4000
CHILDRESS   65/94/65/95 5222
ASPERMONT   67/94/67/95 4222

.LUB...NONE.

TINSLEY

In the hours before

Special weather statement, May 5, 3:58 PM CDT, 3 hours 29 minutes before
TXZ021>031-033>037-039>043-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT SUN MAY 5 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1000 PM CDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...
BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...CROSBY...DICKENS...
FLOYD...GARZA...HALE...HALL...HOCKLEY...KENT...LAMB...LUBBOCK...
LYNN...MOTLEY...PARMER...SWISHER...TERRY...YOAKUM

THIS TORNADO WATCH INCLUDES THE CITIES OF...

LUBBOCK...FRIONA...TULIA...BROWNFIELD...CHILDRESS...PLAINVIEW...
LEVELLAND...LITTLEFIELD...TAHOKA...POST AND CROSBYTON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN
INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:01 PM CDTTornado WarningLUBSwisher29 min
May 5, 7:13 PM CDTSevere Thunderstorm WarningLUBHale47 min
May 5, 7:21 PM CDTTornado WarningLUBLamb19 min
May 5, 8:01 PM CDTTornado WarningLUBBriscoe44 min
May 5, 8:20 PM CDTSevere Thunderstorm WarningLUBHall40 min
May 5, 8:25 PM CDTTornado WarningLUBHall65 min
May 5, 9:20 PM CDTTornado WarningLUBChildress55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.